Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 8, NWS Paducah, KY

April 19, 1996Perry County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 19, 1996, 8:40 PM CDT for Perry County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1996, 8:40 PM CDT (01:40 UTC)
Expired
Apr 19, 1996, 9:15 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Perry County, MO

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
2.4
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 200140
TORPAH
MOC157-200215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT FRI APR 19 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...PERRY COUNTY
 
...A POSSIBLE TORNADO WILL MOVE NEAR OR THROUGH SERENO BY 905 PM...
 
AT 839 PM DOPPLER RADAR INDICATED A POSSIBLE TORNADO...NEAR BREWER...40
MILES NORTH OF CAPE GIRARDEAU.
 
MOVEMENT WAS TO THE EAST AT 40 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
SPODEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 19, 8:18 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 19, 8:18 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT FRI APR 19 1996

ATMOSPHERE ACROSS FA STILL VERY UNSTABLE AT 00Z AS INDICATED BY ADAP LIS
OF ABOUT MINUS 8.  SEVERE/TORNADIC STORMS OVER NORTHERN PART OF FA IN
AREA OF BEST THETA ADVECTION.  00Z SFC ANALYSIS SHOWED AXIS OF 65
DEWPOINTS JUST E OF MISS RIVER WITH COLD FRONT/DRYLINE FROM NEAR COU
TO JUST EAST OF SGF.

BASED OF ABOVE...MAIN THREAT OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT
WILL BE ALONG/NORTH OF THE OH RIVER.  AIRMASS BEGINNING TO SHOW
SLIGHT STABILIZING TREND SO STORMS SOUTH OF THE OH RIVER MAY BE
SOMEWHAT WEAKER.

BELIEVE THUNDERSTORMS SHOULD BE MOSTLY ENDED BY MIDNIGHT FROM MVN TO
CGI...P02 LINE AND TO NEAR THE OH RIVER BY DAYBREAK.
>
AREA           LOWS         HIGHS      POPS
WKY            60-65        MID 70S     65
SEMO           NEAR 60      MID 70S     52
SIL            LOW 60S      MID 70S     72
SWIN           60-65        MID 70S     63
HOP/OWB        MID 60S      MID 70S     56

SHANKLIN

In the hours before

Local storm report, Apr 19, 8:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

811  PM    CUTLER                    IL   MOTHBALL SIZE HAIL
04/20/95   PERRY                          REPORTED BY EMS

815  PM    SESSER                    IL   3/4 INCH HAIL
05/06/95   JEFFERSON                      8 MILES NORTH OF SESSER
     &                                     JEFFERSON COUNTY DES
WATSON

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:08 PM CDTTornado WarningPAHPerry37 min
Apr 19, 9:05 PM CDTSevere Thunderstorm WarningPAHRipley55 min
Apr 19, 9:13 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry47 min
Apr 19, 9:37 PM CDTTornado WarningPAHRipley38 min
Apr 19, 10:02 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne43 min
Apr 19, 10:08 PM CDTTornado WarningPAHButler37 min
Apr 19, 10:09 PM CDTTornado WarningPAHBollinger, Wayne51 min
Apr 19, 10:34 PM CDTTornado WarningPAHStoddard56 min
Apr 19, 10:58 PM CDTTornado WarningPAHButler, Ripley47 min
Apr 19, 11:06 PM CDTTornado WarningPAHNew Madrid69 min
Apr 19, 11:33 PM CDTTornado WarningPAHMississippi57 min
Apr 20, 12:16 AM CDTSevere Thunderstorm WarningPAHNew Madrid44 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.